Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Did steroids cause asthma?

MagazineOctober 2003 (Vol. 14 Issue 7)Did steroids cause asthma?

I am a 42-year-old local government worker

I am a 42-year-old local government worker. I was due to have arthroscopy on my right knee for cartilage removal but, at the last moment, the operation was cancelled because the surgeon found that I have idiopathic thrombocytopenia (a blood disorder characterised by an abnormal decrease in the number of platelets in the blood). My platelet count was just 100 when I had a blood test.

The surgeon said he would carry out the operation only when my platelet count was in the region of 120-130.

A haematologist prescribed 50 mg of prednisolone for six days, then 25 mg for the following two days, along with nystatin oral suspension and ranitidine. There was a warning on the packet of steroids that said I must follow the instructions enclosed - but there were none inside. The pharmacist said leaflets are not given out if a packet is broken up for special doses.

I took the 50-mg prednisolone on the Saturday, Sunday and Monday. On Monday evening, I was aware of a pain in the centre of my chest, but ignored it. However, at 3 am on Tuesday morning, I suddenly awoke and realised I was having difficulty breathing. I no longer wanted to lie down, and could hardly speak. I also had severe chest pain on my right side. I phoned NHS Direct and an ambulance arrived 40 minutes later. The ambulance crew gave me one hour of oxygen and a nebuliser because they thought I was having a heart attack. I also went into shock and my temperature dropped so significantly that they had to wait for more than an hour to record an ECG. My blood pressure was very high, and I had a headache.

The hospital said I had had an asthma attack, although there was no wheezing and I could not cough. I tried to return to work a few days later, but had to go home because I was unable to speak. Also, the smell of the felt-tip pens made breathing painful.

The haematologist confirmed that the steroids caused my asthma attack, but said it had been much worse because I was anxious about the operation.

He wants to give me more steroids before the operation. But I wonder if the steroids did cause the attack as I am concerned about a repeat performance. - Mrs MF, Devizes, Wilts


Could these menopause herbs be the cause of my bleeding?

Lasers for other eye conditions

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved